Pennsylvania, 2014

Hail in Pennsylvania, May 13, 2014

May 13, 2014 · NWS PBZ · 1 event in 1 county or zone

A few strong thunderstorms developed late in the evening on the 13th. most storms did not maintain themselves to severe levels but one inch hail was reported in Westmoreland county, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A few strong thunderstorms developed late in the evening on the 13th. With limited shear...most storms did not maintain themselves to severe levels but one inch hail was reported in Westmoreland county, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 13, 7:12 PM EST, 49 minutes earlier.

Area forecast discussion, May 13, 7:12 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 PM EDT TUE MAY 13 2014

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WITH DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE UNTIL THE PASSAGE OF A COLD FRONT
LATE THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
DESPITE ABUNDANT AFTERNOON SUNSHINE AND DEWPOINT TEMPERATURES
LINGERING IN THE LOW TO MID 60S...CONVECTIVE DEVELOPMENT HAS BEEN
MINIMAL AT BEST. IN TERMS OF REGIONAL ACTIVITY...OUR AREA SO FAR
TODAY HAS BEEN THE RELATIVE LULL. THIS CAN PRIMARILY BE ATTRIBUTED
TO THE DRY AIR IN THE LOW AND MID-LEVELS INHIBITING INITIATION.
NEAR TERM MODELS HAVE THIS DRY AIR ERODING THROUGH 06Z AS
THUNDERSTORMS FROM THE WEST AND SOUTH APPROACH THE AREA.

CONTINUING TO CARRY CHC POPS THROUGH THE OVERNIGHT HOURS...FOCUSED
FIRST ALONG BOUNDARIES VISIBLE ON THE 0.5 DEGREE TILT FROM THE
WSR-88D. WITH WEAK SHEAR AND MARGINAL INSTABILITY...ANY
THUNDERSTORM ACTIVITY OVERNIGHT SHOULD LARGELY REMAIN BELOW SEVERE
CRITERIA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
A SHORTWAVE WILL KEEP CHANCES FOR SCATTERED SHOWERS/STORMS
GOING TONIGHT AS IT TRANSITIONS ACROSS THE FORECAST AREA LATE THIS
EVENING AND OVERNIGHT. MORE WIDESPREAD COVERAGE CAN BE EXPECTED ON
WEDNESDAY AS THE SLOW MOVING FRONT TO THE WEST STARTS TO COME INTO
PLAY...INTRODUCING MORE SHEAR AND INCREASING MID LEVEL LAPSE
RATES.

MODEL DIFFERENCES PROVIDING SOME HEARTACHE FOR THURSDAY FORECAST.
FRONT FINALLY REACHES THE AREA WED NIGHT...BUT STALLS AS SURFACE
WAVE TAKES SHAPE OVER THE TN VALLEY. LOCATION OF FRONT WILL BE
IMPORTANT AS TO WHERE THE SURFACE LOW WILL TRAVEL ON THURSDAY. IF
FRONT STALLS OVER THE UPPER OHIO VALLEY...LOOKS LIKE A WET DAY. IF
FRONT STALLS FURTHER WEST...PLUME OF HEAVIER RAIN MAY MISS MUCH OF
THE AREA. THURSDAYS FORECAST WILL NEED MUCH EXAMINATION OVER THE
NEXT COUPLE OF DAYS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
COLD FRONT AND EASTERN LOW PRESSURE WILL MAKE SLOW PROGRESS TOWARD
THE COAST THURSDAY NIGHT AND FRIDAY.

NOTICEABLY COOLER AIR WILL MOVE IN BEHIND THE FRONT OVER THE
WEEKEND.

SHORTWAVE TROUGH WILL CROSS THE AREA SATURDAY AFTERNOON WHICH WILL
NECESSITATE THE INCLUSION OF CHC POPS.

SURFACE HIGH WILL BRING A DRY AND COOL END TO THE WEEKEND AND
BEGINNING OF NEXT WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS ARE HAVING A TOUGH TIME GETTING GOING THIS
EVENING.  WITH THE LOSS OF HEATING...COVERAGE WILL DIMINISH
FURTHER.  AREAS OF STORMS OVER CENTRAL WV WILL MOVE N AND COULD
AFFECT MGW BEFORE 3Z...OTHERWISE ELECTED NOT TO CARRY ANY VCTS/VCSH
FOR THE NIGHT TIME HOURS.  THERE ARE HINTS AT STRATUS DEVELOPMENT
OVERNIGHT BY STATISTICAL GUIDANCE...HOWEVER WITH WINDS STAYING UP
/ALBEIT LIGHT/ AND ALL DAY FOR THE GROUND TO DRY OUT...ELECTED TO
KEEP IFR CIGS OUT OF THE FORECAST.

SHOWERS WILL BE AROUND MOST OF WEDNESDAY AS AN UPPER LEVEL
DISTURBANCE CROSSES.  CONTINUED WITH VFR VIS AND CIGS TMRW GIVEN
RAIN INTENSITY WILL BE LIGHT.  A BREAK IN THE ACTION OCCURS WED AFTN
BEFORE MORE SHOWERS ARRIVE AFTER 0Z WITH THE NEXT UPPER LEVEL
FEATURE.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
MVFR RESTRICTIONS IN SHOWERS ARE LIKELY WEDNESDAY INTO THURSDAY
AHEAD OF A COLD FRONT.  BRIEF IFR WX /MAINLY VIS/ IS POSSIBLE WITH
THE COLD FRONT THUR NGT.  MVFR RESTRICTIONS ARE POSSIBLE AGAIN SAT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 13, 3:09 AM EST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 AM EDT TUE MAY 13 2014

MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-140815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY-
BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
409 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHT RISK FOR EXCESSIVE RAINFALL THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ048-057-140815-
COSHOCTON-MUSKINGUM-
409 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHT RISK FOR SEVERE STORMS WEDNESDAY

SLIGHT RISK FOR EXCESSIVE RAINFALL THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 13, 7:41 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT TUE MAY 13 2014

WVZ021>023-140145-
MARION WV-MONONGALIA WV-PRESTON WV-
841 PM EDT TUE MAY 13 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MARION...EASTERN
MONONGALIA AND EXTREME WEST CENTRAL PRESTON COUNTIES...

AT 835 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF CLARKSBURG...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.  INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  WORTHINGTON...        FESTUS...             VALLEY FALLS...
  MONONGAH...           BENTONS FERRY...      COLFAX...
  FARMINGTON...         FAIRMONT...           BARRACKVILLE...
  WINFIELD...           GRANT TOWN...         RIVESVILLE...

STORM INTENSITY IS FLUCTUATING...AND SEVERE WEATHER MAY DEVELOP.
REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3940 8010 3939 8020 3943 8027 3944 8032
      3969 8014 3963 7980 3952 7986 3950 7988
      3944 7991 3944 7995 3940 8002 3938 8007

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Westmoreland

When
May 13, 8:01 PM EST
Where
Westmoreland County, 4 mi NW of Donegal
Measured
1 in hail
Reported by
Public
Coordinates
40.161, -79.434

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522459.